Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 118, NWS Dodge City, KS

June 14, 20144 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 14, 2014, 10:25 PM CDT for 4 counties in Kansas. It was in force for 65 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2014, 10:25 PM CDT (03:25 UTC)
Expired
Jun 14, 2014, 11:30 PM CDT
In force
65 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Tornado
Possible
Hail
1.75 in
Wind
70.0 mph

Counties Finney County, KS, Ford County, KS, Gray County, KS, Hodgeman County, KS

The radar

The Dodge City radar (KDDC), 24 km from the middle of the area, began a volume at 03:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 10:54 PM CDTHAIL 1.752 Wnw Howell, KS
Jun 14, 10:55 PM CDTTSTM WND DMG4 E Cimarron, KSA 12 X 20 FOOT METAL HORSE BARN WAS BLOWN OVER THE RAILRAOD TRACKS ON 22 ROAD AND U-50.
Jun 14, 10:55 PM CDTTSTM WND DMGCimarron, KSA LARGE 12.5 INCH TREE BRANCH FEEL ON A CAR AT 5TH STREET AND A AVENUE.
Jun 14, 11:03 PM CDTTSTM WND GST 8012 N Dodge City, KS
Jun 14, 11:03 PM CDTHAIL 212 N Dodge City, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 8:51 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.4 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2014-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 318 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2014-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
318 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
3517 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

119 
WUUS53 KDDC 150325
SVRDDC
KSC055-057-069-083-150430-
/O.NEW.KDDC.SV.W.0118.140615T0325Z-140615T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1025 PM CDT SAT JUN 14 2014

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL FINNEY COUNTY IN SOUTHWEST KANSAS...
  FORD COUNTY IN SOUTHWEST KANSAS...
  NORTHEASTERN GRAY COUNTY IN SOUTHWEST KANSAS...
  HODGEMAN COUNTY IN SOUTHWEST KANSAS...

* UNTIL 1130 PM CDT

* AT 1023 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CIMARRON...
  AND MOVING EAST AT 45 MPH.

  HAZARD...70 MPH WIND GUSTS AND GOLF BALL SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO
           MOBILE HOMES...ROOFS AND OUTBUILDINGS.

* LOCATIONS IMPACTED INCLUDE...
  HOWELL...KALVESTA...DODGE CITY...FT. DODGE...WRIGHT...FORD...
  JETMORE...SPEARVILLE...WINDHORST...BELLEFONT...HANSTON AND GRAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3826 9958 3755 9957 3768 10050 3812 10045
TIME...MOT...LOC 0325Z 254DEG 41KT 3785 10030

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...70MPH

$$

UMSCHEID
2 follow-up statements
661 
WWUS53 KDDC 150348
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1048 PM CDT SAT JUN 14 2014

KSC055-057-069-083-150430-
/O.CON.KDDC.SV.W.0118.000000T0000Z-140615T0430Z/
HODGEMAN KS-GRAY KS-FINNEY KS-FORD KS-
1048 PM CDT SAT JUN 14 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR FORD...EAST
CENTRAL FINNEY...NORTHEASTERN GRAY AND HODGEMAN COUNTIES UNTIL 1130
PM CDT...

AT 1047 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HOWELL...AND
MOVING EAST AT 55 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 70 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
         CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
         MOBILE HOMES...ROOFS AND OUTBUILDINGS.

LOCATIONS IMPACTED INCLUDE...
HOWELL...KALVESTA...DODGE CITY...FT. DODGE...WRIGHT...FORD...
JETMORE...SPEARVILLE...WINDHORST...BELLEFONT...HANSTON AND GRAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3826 9958 3755 9957 3768 10050 3812 10045
TIME...MOT...LOC 0348Z 253DEG 49KT 3774 10022

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...70MPH

$$

UMSCHEID
389 
WWUS53 KDDC 150427
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1127 PM CDT SAT JUN 14 2014

KSC055-057-069-083-150435-
/O.EXP.KDDC.SV.W.0118.000000T0000Z-140615T0430Z/
HODGEMAN KS-GRAY KS-FINNEY KS-FORD KS-
1127 PM CDT SAT JUN 14 2014

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL FINNEY AND
NORTHEASTERN GRAY COUNTIES HAS EXPIRED...

A NEW SEVERE THUNDERSTORM WARNING REPLACED THE PREVIOUS WARNING FOR 
HODGEMAN AND FORD COUNTY WHICH EXPIRES AT MIDNIGHT.

PLEASE REFER TO THAT BULLETIN FOR THE LATEST SEVERE WEATHER
INFORMATION.

LAT...LON 3826 9958 3755 9957 3768 10050 3812 10045
TIME...MOT...LOC 0425Z 253DEG 49KT 3786 9960

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 6:52 PM CDT, 3 hours 33 minutes earlier.

Area forecast discussion, Jun 14, 6:52 PM CDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
652 PM CDT Sat Jun 14 2014

...Updated aviation section...

.SHORT TERM...(This evening through Sunday)
ISSUED AT 140 PM CDT SAT JUN 14 2014

Overall, not that overly impressed with severe potential versus looking
at data yesterday. A few things to note. 1) the wave driving all this
is still located across southern Utah and won't eject out across the
Central Plains until late tonight. 2) surface winds continue to veer
this afternoon, which will limit discrete storm potential as mean cloud
layer wind is basically parallel to the sfc boundary/dryline/eventual
front. 3) the overall trend in convective allowing models is to slow
initiation down until later tonight.

In looking at various convective allowing models (both cores of the
WRF, HRRR, 4 km NAM), I have slowed down pops and resultant weather
impacts. Think two areas will see storms first... 1) in the upslope
/post-frontal area across NE Colorado into NW Kansas. 2) and along the
frontal boundary across south-central Nebraska. The first area to impact
my forecast area will be along the I-70 corridor late this evening.
Here, the potential is for the largest hail size. The front will eventually
begin to undercut any surface based instability with elevated CAPE left
over. As mentioned, mean flow and frontal boundaries are basically parallel,
and this favors storms to line out. Seeder/feeder mechanisms and increased
beneficial competition along with marginal anvil SR flow should limit
hail potential. I do think that storms will develop fairly strong cold
pools and microbursts will remain a more significant threat through
the overnight period. Given the southwesterly momentum already in place,
think that areas along and east of Highway 283 stand the chance to see
the most significant severe weather impacts. Anticipate that the most
interesting/discrete behaving storms will remain north of the forecast
area. Convection should be out of the region by early tomorrow morning
as MCS cold pools and forward propagating accelerations are increased
and strengthened.

For tomorrow, will see much cooler temperatures in the wake of the fropa
with highs in the 80s. There will be another chance for thunderstorms
across south-central Kansas along the front. Drier/more stable will
advect in, so will keep low chance pops in for now.

.LONG TERM...(Sunday night through Saturday)
ISSUED AT 221 PM CDT SAT JUN 14 2014

From Monday into Wednesday, southwesterly upper level flow prevails,
bringing warmer temps, and little to no chances of significant
rainfall. A dryline may set up each day across southwest Kansas with
only a slight chance for a thunderstorm east of the dryline across
parts of south central Kansas. With 850 mb temps in the mid to upper
20s to near 30 Celsius far west, highs will be in the 90s each day.
Currently Monday looks the warmest with highs near 100. South winds
will also pick up by each morning into the afternoon at 20 to 30 mph
with partly cloudy to mostly clear skies. Overnight lows will be in
the mid 60s on Monday morning, then around 70 into Wednesday morning.

For Thursday into Friday, an upper low and trough moves across the
Plains with a slightly better chance for rainfall and cooler temps
with a cold front. Highs cool into the 80s with lows in the 60s.

For Saturday, the upper low is forecast to be east of the Plains
with temps warming back to around 90.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
ISSUED AT 649 PM CDT SAT JUN 14 2014

Thunderstorms will likely be in the vicinity of GCK, DDC, HYS
terminals during the late evening hours for a 2 or 3 hour period
as a cold front moves through. The HYS terminal has the best
chance at seeing the strongest thunderstorm activity, and will
include a TEMPO group for HYS. Otherwise, will handle with VCTS
for this event and ammend as appropriate once storms develop and
are trackable. After the thunderstorm threat moves east, we will
see north winds 10 to 15 knots through the mid morning hours with
winds decreasing and shifting more to the northeast during the day
Sunday with VFR prevailing.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  58  85  65  98 /  30  10  10  10
GCK  56  85  64  98 /  30  10  10  10
EHA  55  85  63  98 /  10  10  10  10
LBL  58  87  64  98 /  10  10  10  10
HYS  58  83  64  97 /  60  10  10  10
P28  66  88  69  95 /  40  20  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY until 10 PM CDT this evening FOR KSZ031-045-046-
064>066-078>081-088>090.

&&

SHORT TERM...Sugden
LONG TERM...Kruse
AVIATION...Umscheid
Hazardous weather outlook, Jun 14, 2:22 PM CDT, 8 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
222 PM CDT SAT JUN 14 2014

KSZ030-031-043>046-061>066-074>081-084>090-151930-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
222 PM CDT SAT JUN 14 2014 /122 PM MDT SAT JUN 14 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WIND ADVISORY IS IN EFFECT FOR PORTIONS OF THE OUTLOOK AREA UNTIL
10 PM CDT. SEE WEATHER MESSAGE FOR SPECIFIC DETAILS.

LATE EVENING TO OVERNIGHT THUNDERSTORMS ARE STILL EXPECTED ALONG AND
EAST OF HIGHWAY 283. THE MAIN THREATS WILL BE HAIL UP TO THE SIZE OF
GOLF BALLS...OUTFLOW WINDS GUSTS OF AT LEAST 60 MPH...BRIEF HEAVY RAINFALL
...AND LIGHTNING. THE INTERSTATE 70 CORRIDOR STANDS TO SEE THE LARGEST
HAIL WHILE SOUTH-CENTRAL KANSAS STANDS TO SEE THE HIGHEST WINDS. THUNDERSTORMS
WILL DEPART THE OUTLOOK AREA BY EARLY SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ADDITIONAL THUNDERSTORM ACTIVITY IS POSSIBLE ACROSS SOUTH-CENTRAL
KANSAS SUNDAY EVENING. LARGE HAIL AND OUTFLOW WINDS ARE THE MAIN
THREATS...AS WELL AS LIGHTNING.

THERE WILL BE A CHANCE FOR A THUNDERSTORMS ACROSS WESTERN KANSAS
MID WEEK. AT THIS TIME IT IS TOO EARLY TO DETERMINE IF SEVERE
WEATHER IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE WOULD BE APPRECIATED.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Local storm report, Jun 14, 9:14 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
914 PM CDT SAT JUN 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0904 PM     TSTM WND GST     5 NW ULYSSES            37.62N 101.42W
06/14/2014  E60.00 MPH       GRANT              KS   PUBLIC

&&

MSCOTT
Local storm report, Jun 14, 9:29 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
929 PM CDT SAT JUN 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0928 PM     HAIL             15 S DEERFIELD          37.76N 101.13W
06/14/2014  E1.00 INCH       KEARNY             KS   EMERGENCY MNGR

&&

MSCOTT
Local storm report, Jun 14, 10:22 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1022 PM CDT SAT JUN 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     HAIL             4 N INGALLS             37.89N 100.45W
06/14/2014  M0.75 INCH       GRAY               KS   EMERGENCY MNGR

&&

WHOVORKA

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 8:58 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Haskell, Kearny, Stanton62 min
Jun 14, 9:43 PM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Haskell, Hodgeman47 min
Jun 14, 10:12 PM CDTHigh Wind WarningDDCFinney, Grant, Gray, Hamilton, Haskell, Kearny and 3 more103 min
Jun 14, 10:13 PM CDTSevere Thunderstorm WarningDDCFord, Gray, Haskell, Meade47 min
Jun 14, 10:22 PM CDTSevere Thunderstorm WarningDDCEllis, Lane, Ness, Rush, Trego68 min
Jun 14, 10:58 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Gray, Haskell, Meade, Seward62 min
Jun 14, 11:05 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman, Kiowa, Pawnee, Pratt and 1 more55 min
Jun 14, 11:14 PM CDTSevere Thunderstorm WarningDDCEllis, Pawnee, Rush46 min
Jun 14, 11:51 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa, Pawnee, Pratt, Stafford39 min
Jun 14, 11:54 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Kiowa36 min
Jun 15, 12:10 AM CDTFlash Flood WarningDDCFord3 hr
Jun 15, 12:24 AM CDTAreal Flood WarningDDCGray, Haskell12 hr
Jun 15, 12:25 AM CDTSevere Thunderstorm WarningDDCClark, Ford, Kiowa50 min
Jun 15, 12:34 AM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Edwards, Kiowa, Pratt, Stafford41 min
Jun 15, 1:10 AM CDTSevere Thunderstorm WarningDDCBarber, Clark, Comanche, Kiowa, Pratt, Stafford65 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.